Utah, 2012

Winter Storm in Utah, February 29, 2012

February 29, 2012 · NWS SLC · 8 events in 8 counties and zones

A large, cold storm system moved through Utah at the end of February and the beginning of March, with the initial cold front entering the state on February 29th. This storm brought widespread heavy snowfall to the northern half of Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A large, cold storm system moved through Utah at the end of February and the beginning of March, with the initial cold front entering the state on February 29th. This storm brought widespread heavy snowfall to the northern half of Utah. Note that this event continued into March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 28, 9:38 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 28, 9:38 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
938 PM MST TUE FEB 28 2012

.SYNOPSIS...A COLD AND MOIST PACIFIC STORM SYSTEM WILL IMPACT UTAH
AND SOUTHWEST WYOMING BEGINNING WEDNESDAY...AND CONTINUING THROUGH
THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL FOLLOW FOR THE
UPCOMING WEEKEND.

&&

.DISCUSSION...SHOWER ACTIVITY DIMINISHED RAPIDLY THIS EVENING AS
SHORTWAVE RIDGING BUILDS OVER EASTERN GREAT BASIN. GRIDS WERE
UPDATED EARLIER TO REMOVE MENTION OF SHOWERS. FOR THE REMAINDER OF
TONIGHT ANTICIPATE INCREASING MID AND HIGH CLOUDS AHEAD OF RAPIDLY
APPROACHING PACIFIC STORM SYSTEM. THIS WILL KEEP TEMPERATURES FROM
DROPPING OFF TOO RADICALLY TONIGHT. ONLY MAKING MINOR ADJUSTMENTS
TO GRIDS BASED ON CURRENT TEMPERATURE TRENDS.

EVENING GFS AND NAM CONTINUE TO DEPICT A SIGNIFICANT EVENT FOR UTAH/S
MOUNTAINS AND POTENTIALLY THE NORTHERN VALLEYS AS WELL. FRONTAL
TIMING REMAINS PRETTY CONSISTENT WITH THE EVENING RUNS WITH BOTH
MODELS STILL DEPICTING A FRONTAL PASSAGE AROUND 0000 UTC FOR
KSLC. THE LATEST NAM AND GFS INDICATE THAT THE 700 HPA BAROCLINIC
ZONE MAY BE MORE FRONTOGENETIC AS IS SWEEPS THROUGH THE WASATCH
FRONT LATE TOMORROW AFTERNOON AND EVENING. THE NAM DEPICTS BETTER
INSTABILITY ABOVE THE FRONTOGENETIC CIRCULATION THAN DOES THE
GFS...ALTHOUGH BOTH INDICATE A GOOD BAND OF SNOW ALONG AND BEHIND
THE FRONT. THERE IS STILL SOME UNCERTAINTY WITH THE TIMING AND
EVOLUTION OF THE EVENT...BUT THE EVENING RUNS CONTINUE TO INDICATE
THAT THERE COULD BE AN IMPACT ON THE WEDNESDAY EVENING COMMUTE.
MOUNTAIN TOTALS STILL LOOK ON TRACK AT THIS TIME.

BOTH MODELS CONTINUE TO DEPICT A SHARP BACKING OF THE MID LEVEL
FLOW ON THURSDAY AHEAD OF ANOTHER WAVE DROPPING DOWN THE BACKSIDE
OF THE TROUGH. THIS MAY BE A BIT OF A BREAK...PARTICULARLY OVER
THE VALLEYS. HOWEVER...THIS WAVE DRIVES A REINFORCING SHOT OF COLD
INTO THE STATE WITH THE CORE OF THE BAROCLINIC ZONE DRIVING INTO
SOUTHWEST THURSDAY NIGHT. BEHIND THIS BOUNDARY BOTH THE GFS AND
NAM INDICATE MUCH STRONGER NORTHERLY FLOW THAN WHAT WAS SEEN IN
PREVIOUS RUNS. THE LATEST SOLUTIONS CERTAINLY INDICATE THE
POTENTIAL FOR STRONG WINDS IN WASHINGTON COUNTY THURSDAY NIGHT
INTO FRIDAY. WITH THE CORE OF THIS SECONDARY WAVE DRIVING INTO
SOUTHWEST UTAH AND THE NORTHERLY FLOW BEHIND THE BOUNDARY WOULD
INDICATE INCREASED POTENTIAL FOR A DECENT SNOWFALL EVENT ALONG
PORTIONS THE I-15 CORRIDOR FROM FILLMORE TO CEDAR CITY ON THURSDAY
NIGHT.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL INCREASE FROM THE
SOUTHEAST BEGINNING BETWEEN 09 AND 11Z WEDNESDAY MORNING. GUSTS WILL
LIKELY EXCEED 25 KTS BY AROUND 15Z AND REMAIN STRONG THROUGH THE
AFTERNOON UNTIL THE COLD FRONT ARRIVES AT ABOUT 23Z. CIGS ARE
EXPECTED TO REMAIN ABOVE BKN070 THROUGH ABOUT 19Z BUT THERE IS A 30
PERCENT CHANCE OF LOWERING BELOW BKN070 BY 16Z. SNOW IS NOT EXPECTED
AT THE TERMINAL UNTIL 23Z BUT WILL LIKELY OBSCURE THE SURROUNDING
MOUNTAINS BY 18-20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 11 AM WEDNESDAY TO 11 AM MST FRIDAY
     FOR UTZ007>009.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING
     FOR UTZ006.

     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR UTZ003-004.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING
     FOR UTZ001-002.

     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR UTZ010-517-518.

WY...WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING
     FOR WYZ021.

&&

PUBLIC...GRAHAM
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 28, 4:49 PM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MST TUE FEB 28 2012

UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
449 PM MST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

HIGH PRESSURE WILL BRING A BRIEF DRYING TREND TO THE FORECAST AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD AND MOIST PACIFIC STORM WILL IMPACT MUCH OF THE OUTLOOK
AREA BEGINNING WEDNESDAY...AND CONTINUING THROUGH THE REMAINDER OF
THE WEEK. SNOWFALL WILL BEGIN WEDNESDAY AFTERNOON ACROSS NORTHERN
PORTIONS OF THE OUTLOOK AREA...THEN SPREAD SOUTH WEDNESDAY EVENING
THROUGH WEDNESDAY NIGHT. PERIODS OF SNOWFALL WILL CONTINUE
THURSDAY INTO FRIDAY BEFORE DIMINISHING. LOCALLY HEAVY
ACCUMULATIONS ARE POSSIBLE DURING THIS TIME. SEE THE LATEST
WINTER WEATHER STATEMENT FOR DETAILS ON TIMING AND AMOUNTS.

HIGH PRESSURE WILL RETURN FOR THE WEEKEND THEN START TO BREAK
DOWN AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
February 29, 3:00 AM MST to 11:59 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Resort received a storm total of 19 inches new snow. In addition, the Ben Lomond Peak SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 23 inches of new snow. Note that this event continued into March.

Winter Storm, Wasatch Mountains South of I-80

When
February 29, 3:00 AM MST to 11:59 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm totals across the area included 43 inches at Alta Ski Lifts, 40 inches at Brighton Resort, 27 inches at Snowbird Ski and Summer Resort, and 24 inches at Provo Canyon. Note that this event continued into March.

Winter Storm, Wasatch Mountain Valleys

When
February 29, 4:00 AM MST to 11:59 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Storm total snowfall across the Wasatch Mountain Valleys included 12 inches of new snow in Liberty, 11 inches of snow in Eden, and 8 inches of new snow at Jeremy Ranch. Note that this event continued into March.

Winter Storm, Cache Valley/Utah

When
February 29, 6:30 AM MST to 11:59 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Logan received a storm total of 7 inches of new snow, and North Logan received 6 inches. Most of this snow fell on February 29th, with another heavy burst on the evening of March 1st. Note that this event continued into March.

Winter Storm, Southern Wasatch Front

When
February 29, 6:30 AM MST to 11:59 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

Storm total snowfall across the southern Wasatch Front included 8 inches in Lehi, 7 inches in Alpine, and 6 inches at both Spanish Fork and Pleasant Grove. Note that this event continued into March.

Winter Storm, Northern Wasatch Front

When
February 29, 7:00 AM MST to 11:59 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Bountiful Bench received 11 inches of new snow, Brigham City received 10 inches of snow, and Northeast Ogden Bench and Centerville both received 7 inches of snow. The heaviest snow in this area occurred on the evening of March 1st. Note that this event continued into March.

Winter Storm, Salt Lake and Tooele Valleys

When
February 29, 4:00 PM MST to 11:59 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Upper Millcreek and Sandy both received 12 inches of snow for the storm. Other snow totals included 11 inches in Cottonwood Heights, 9 inches in Salt Lake City and Magna, and 8 inches in the Upper Avenues and Holladay. The heaviest snow in this area occurred near the initial cold front on the afternoon of February 29th, and then another heavy burst occurred on the morning of March 1st. Note that this event continued into March.

Winter Storm, West Central Utah

When
February 29, 9:00 PM MST to 11:59 PM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

Storm totals across west central Utah included 7 inches of new snow in Oak City and Delta, as well as 6 inches of snow in Fillmore. Note that this event continued into March.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366831, 366836, 366829, 366826, 366842, 366828, 366841, 366713.